Hail, Washington
- When
- September 15, 1:45 PM MST
- Where
- Washington County, 4.26 mi WSW of Thurman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -103.290
A severe thunderstorm produced large hail, from quarter to half dollar size, along with heavy rainfall in Washington County. Minor field flooding was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, from quarter to half dollar size, along with heavy rainfall in Washington County. Minor field flooding was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 15, 10:13 AM MST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1113 AM MDT THU SEP 15 2016 .UPDATE... Issued at 1100 AM MDT Thu Sep 15 2016 Satellite pictures are showing stratus dissipating slowly over Washington county. There is a batch of convective cloudiness over the northern Colorado border and areas north associated with the synoptic scale energy of the upper trough/close low to our north and northwest. Surface dew points over the plains and foothills are in the mid 40s to mid 50s F. Will make sure pops are mainly for the northern CWA as per the upper system's energy progs. Will make a few picayune changes for the temperatures and sky cover. && .SHORT TERM...(Today and tonight) Issued at 442 AM MDT Thu Sep 15 2016 Broad upper trough axis will move across Colorado today. Poorly defined cold front accompanies the trough. Winds will be going northwest early this morning, then more northerly this afternoon. This will bring in air that is a little cooler but quite a bit drier. There is some cooling aloft as well. As a result there will be a deep neutral layer this afternoon, but little CAPE. There will still be some lift moving over the northern border areas, which should be able to generate some showers or thunderstorms this afternoon. Further south there will be less lift and moisture. By this evening skies should be clearing as the trough progresses eastward. I did lower temps tonight a little bit as it should wind up being clear with light winds and a drier air mass. .LONG TERM...(Friday through Wednesday) Issued at 442 AM MDT Thu Sep 15 2016 On Friday...an elongated upper level trough of low pressure will stretch from southern California into the northern plains states...with a light to moderate westerly flow aloft over Colorado. The atmosphere looks quite dry throughout the day with low PW's (GFS less than 2/3 inch...NAM less than 1/2 inch). Latest models have trended down with QPF amounts across north central and northeastern Colorado. Therefore...have decided to lower pops across the CWA. Despite the limited moisture...could still see isolated to widely scattered high based afternoon showers and thunderstorms mainly across the mountains south of Interstate 70...the southern foothills and western sections of the Palmer Divide. Models show an upper level shortwave moving across northern Colorado overnight which could trigger a few showers and storms across the mountains...foothills...adjacent plains and Palmer Divide. Therefore...have raised pops slightly for that time period. The upper level pattern on Saturday looks similar to Friday...with the exception of an upper level closed low forming over northern Baja Mexico. The GFS...NAM and ECMWF all show a band of QPF on the plains east of Denver. The NAM and GFS show precipitation developing by mid morning...while the ECMWF holds off until afternoon. Cross sections show downslope flow across the Front Range Foothills and urban Corridor...with a possible dryline setting up across the plains east of Denver. In addition...a decent short wave is expected to move across the area from the northwest...with most of the upward forcing across the eastern third of the state. Looks like the best chance for afternoon and evening showers and storms should be across southeastern sections of the CWA from eastern Elbert County across Lincoln and eastern Washington Counties. Therefore...have raised pops for these counties. The NAM sounding shows capes over 1000 J/KG with sufficient shear...while the GFS has less than 500 J/KG. If the NAM is correct...could see a few strong storms with hail...gusty winds and locally heavy rain in these areas. SPC also has these areas in a Marginal Severe Risk in their Day 3 Outlook. Warmer and drier weather is expected Sunday and Monday as upper level high pressure builds over the Rocky Mountain Region and much drier air moves into the state from the west. Models are hinting at some monsoonal moisture moving into the mountains by Tuesday as the upper flow becomes more southwesterly. This may result in an increase in precipitation chances across the high country...mainly south of Interstate 70. By Wednesday...another upper level trough of low pressure is forecasted to approach Colorado from the west...which may cool down temperatures a few degrees and allow a few showers and thunderstorms to spread onto the plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1100 AM MDT Thu Sep 15 2016 East northeasterly winds are in place now at DIA. Most of the models keep northeasterlies going at DIA well into the evening. The upper trough passage is not very significant and winds will likely go to normal of a combination of downsloping and normal drainage around 06Z. There shouldn't be any ceiling issues and will keep thunder and precipiation out for now. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RJK SHORT TERM...Gimmestad LONG TERM...Kalina AVIATION...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1120 AM MDT THU SEP 15 2016 COZ030>051-161730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN HALF OF THE FORECAST AREA. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS WITH MAINLY LIGHT RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE. A FEW STRONG STORMS WITH HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE ON SATURDAY FROM EASTERN ELBERT COUNTY ACROSS LINCOLN AND EASTERN WASHINGTON COUNTIES. TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S ACROSS THE PLAINS. THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH TUESDAY. COOLER AGAIN ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT THU SEP 15 2016 COZ045-049-152100- WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 210 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARAPAHOE COUNTY UNTIL 300 PM MDT... AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL ARAPAHOE COUNTY. LAT...LON 3957 10376 3965 10376 3968 10363 3957 10363 TIME...MOT...LOC 2010Z 251DEG 19KT 3962 10371 RTG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 239 PM MDT THU SEP 15 2016 COZ046-049-152130- WASHINGTON COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO- 239 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 330 PM MDT... AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF THURMAN...OR 20 MILES NORTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THURMAN. LAT...LON 3938 10348 3954 10358 3970 10316 3945 10315 TIME...MOT...LOC 2039Z 243DEG 17KT 3950 10344 RTG
The Denver radar (KFTG), 110 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
5 hail. Local standard time, as filed.
Very heavy rainfall also produced minor field flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657202, 657203, 657204, 657205, 657206.